Wisconsin, 2011

Hail and Damaging Wind in Wisconsin, May 30, 2011

May 30, 2011 · NWS DLH · 5 events in 3 counties and zones

Scattered thunderstorms developed rapidly after midnight on May 30th, and then pushed northeast over the next 12 to 15 hours through northwest Wisconsin as a warm front moved north. While most of the thunderstorms remained below severe levels, there were several severe weather reports received from northwest Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Scattered thunderstorms developed rapidly after midnight on May 30th, and then pushed northeast over the next 12 to 15 hours through northwest Wisconsin as a warm front moved north. While most of the thunderstorms remained below severe levels, there were several severe weather reports received from northwest Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 30, 2:32 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 30, 2:32 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
332 AM CDT MON MAY 30 2011

.DISCUSSION...
CURRENT RADAR IMAGERY SHOWING TSTMS INCREASING IN COVERAGE OVER
THE REGION AS A WARM FRONT LIFTS INTO SRN MN. SHORT TERM MDLS
STRUGGLING WITH THE OVERNIGHT CONVECTION...BUT LATEST WRF RUN DOES
PICK UP ON IT OVERSPREADING SW HALF OF CWA THROUGH DAY BREAK. THE
WARM FRONT WILL PUSH NORTH OVER MN/WIS TODAY WITH HELP FROM A 40
KT SRLY LLJ. THE MORNING STORMS WILL PERSIST OVER THE DLH CWA.
SOUNDINGS SUGGEST PROFILES BECOME CAPPED BY THE 14-16Z TIME FRAME
AS H85 TEMPS REACH THE 10-12 C RANGE...LIMITING AFTERNOON STORMS
TO THE INTERNATIONAL BORDER REGION WHICH WILL REMAIN IN THE COOL
SECTOR. ANOTHER ROUND OF STORMS...SOME SEVERE...WILL DEVELOP THIS
EVENING IN THE DAKOTAS NEAR THE SFC LOW ALONG THE COLD
FRONT/TRIPLE POINT. THESE STORMS WILL TRACK EAST INTO NCEN /WRN
DLH CWA/ THROUGH THE EVENING...THEN TRAIN OVER THE WRN ZONES
THROUGH MUCH OF THE NIGHT AS THE LOW LIFTS NORTH AND BECOMES
STACKED WITH THE H50 CUT OFF LOW OVER SRN MANITOBA.

EXTENDED...TUESDAY NIGHT THRU FRIDAY...
MDT/STRONG AGREEMENT AMONGST MDL SUITE WITH REGARD TO SYNOPTIC
SCALE PATTERN THIS PERIOD. ANOMALOUS MID LVL LOW TUESDAY NIGHT
WILL MOVE EAST ACROSS SRN ONTARIO. WILL KEEP LOW POPS ACROSS NRN
TIER IN ASSOCIATION WITH PROXIMITY TO UPPER JET/DEEPER LAYER
MOISTURE AND CYCLONIC CURVATURE. STRONG WIND FIELD ASSOCIATED WITH
SYSTEM SHOULD ENSURE GUSTY WINDS WEDNESDAY AS UNIDIRECTIONAL
FLOW/DEEPENING MIXING LAYER ALLOW STRONG MOMENTUM TRANSFER. FUTURE
UPDATES MAY BE REQUIRED FOR WIND/WIND GUSTS GRIDS. LARGE SCALE
PATTERN CHANGE THEN DEVELOPS AS MID LVL RIDGE AMPLIFIES OVER UPPER
MIDWEST IN RESPONSE TO DEEPENING WRN CONUS TROF. ALL MDLS SWING AN
EJECTING MID LVL SHORTWAVE TROF NORTHEAST INTO APEX OF UPPER
RIDGE. AN OLD SFC BDRY WILL ADVANCE NORTH AS A WARM FRONT WITH
FAIRLY RAPID INCREASE IN LL MSTR TRANSPORT. WITH A GENERAL WARM
AIR ADVECTION REGIME IN PLACE...CONFIDENCE IN POP PLACEMENT/TIMING
GETS LESS OVER TIME. EXISTING FCST/GRIDS ARE REASONABLE SO LITTLE
CHANGES MADE AT THIS TIME. UNSETTLED WX PATTERN TO LINGER INTO END
OF WEEK.

.PREV DISCUSSION... /ISSUED 1256 AM CDT MON MAY 30 2011/

AVIATION.../06Z TAF ISSUANCE/

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL AFFECT MAINLY THE
SOUTHERN TERMINALS FOR THE FIRST HALF OF THE TAF PERIOD. STRONG
EASTERLY WINDS WITH MVFR CIGS WILL BE COMMON FOR ALL AERODROMES
MONDAY AFTERNOON. IFR CIGS ARE POSSIBLE AFTER 18Z AT DLH. SOME
QUESTION ON THE REDEVELOPMENT OF THUNDERSTORMS LATE IN THE TAF
FORECAST. STRONG CAP IN PLACE LATER MONDAY WILL PROBABLY DELAY THE
ONSET OF SHOWERS AND THUNDERSTORMS TOWARD THE END...OR JUST BEYOND
THIS TAF CYCLE WITH THE APPROACH OF A COLD FRONT.

&&

.POINT TEMPS/POPS...
DLH  59  56  74  46 /  80  60  30  10
INL  68  59  73  44 /  70  60  30  20
BRD  84  62  70  49 /  80  60  20  10
HYR  82  66  76  50 /  70  50  40  10
ASX  74  63  76  51 /  70  50  50  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS
     EVENING FOR LSZ142>147.

&&

SHORT TERM...GRANING
EXTENDED/AVIATION....CANNON
Hazardous weather outlook, May 30, 3:56 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
456 AM CDT MON MAY 30 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311000-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
456 AM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE FOUND THIS MORNING...THEN REDEVELOP AGAIN
LATE THIS EVENING AND OVERNIGHT. SOME STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH HAIL AND DAMAGING WIND. A FEW
TORNADOES ARE ALSO POSSIBLE THIS EVENING...MAINLY OVER NORTH
CENTRAL MINNESOTA INCLUDING THE BRAINERD LAKES AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH EARLY TUESDAY
ACROSS THE EASTERN SECTIONS OF THE NORTHLAND. SOME STORMS MAY BE
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

LSZ121-140>148-311000-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
456 AM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHEAST WINDS WILL GENERATE BUILDING WAVES TODAY. A SMALL
CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING. PLEASE REFER TO
THE LATEST MARINE WEATHER MESSAGE FOR DETAILS.

SCATTERED THUNDERSTORMS WILL BE FOUND THIS MORNING...REDEVELOPING
OVERNIGHT. FOG WILL ALSO BE POSSIBLE THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH TUESDAY MORNING. SOME
STORMS MAY BE STRONG TO SEVERE.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 30, 3:00 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT MON MAY 30 2011

WIZ008-009-300930-
PRICE-SAWYER-
400 AM CDT MON MAY 30 2011

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN SAWYER AND PRICE
COUNTIES...

AT 359 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF KENNAN...MOVING NORTHEAST
AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  KENNAN...             CATAWBA...            PHILLIPS...
  FIFIELD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4552 9068 4563 9070 4564 9098 4573 9106
      4596 9047 4551 9003

KK
Special weather statement, May 30, 3:31 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
431 AM CDT MON MAY 30 2011

WIZ004-009-300945-
IRON-PRICE-
431 AM CDT MON MAY 30 2011

...THUNDERSTORMS WITH POSSIBLE HAIL...

AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MUSSER LAKE...MOVING NORTHEAST AT 50 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4571 9047 4609 9016 4599 9001 4597 9003
      4567 9003 4556 9026

DC
Special weather statement, May 30, 3:38 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
438 AM CDT MON MAY 30 2011

MNZ033-034-036-038-301000-
CROW WING-PINE-SOUTH AITKIN-SOUTH CASS-
438 AM CDT MON MAY 30 2011

...THUNDERSTORMS APPROACHING RAPIDLY...

AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
ESTERDY TO 13 MILES SOUTHEAST OF ERSKIN LAKE...MOVING NORTHEAST AT 55
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9AM CDT.

* THUNDERSTORMS WILL BE NEAR...
  LEADER AND PINE CENTER BY 445 AM...
  WOODROW AND LAKE SHORE BY 450 AM...
  RIVERTON AND NISSWA BY 455 AM...
  PEQUOT LAKES AND MALMO BY 500 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4650 9479 4680 9432 4636 9303 4614 9337
      4616 9345 4624 9345 4623 9379 4614 9381
      4615 9429 4618 9438 4624 9440 4629 9435
      4632 9441 4629 9454 4635 9466 4635 9473
      4640 9480

DC
Special weather statement, May 30, 4:04 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
504 AM CDT MON MAY 30 2011

MNZ025-033>036-038-301030-
CROW WING-NORTH CASS-NORTHERN AITKIN-PINE-SOUTH AITKIN-SOUTH CASS-
504 AM CDT MON MAY 30 2011

...THUNDERSTORMS WITH GUSTY WINDS AND HAIL...

AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
OSHAWA TO BEROUN...MOVING NORTHEAST AT 50 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9AM CDT.

* THUNDERSTORMS WILL BE NEAR...
  WOLFORD AND WEALTHWOOD BY 510 AM...
  MISSION AND MCGRATH BY 515 AM...
  SWANBURG AND SANDSTONE BY 520 AM...
  ROSSBURG AND PONTORIA BY 525 AM...
  WABEDO AND OUTING BY 530 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4681 9468 4709 9468 4728 9450 4664 9306
      4642 9305 4642 9260 4634 9242 4575 9298
      4584 9315 4598 9314 4599 9307 4615 9306
      4615 9343 4624 9345 4623 9379 4614 9382
      4658 9480 4680 9481

DC
Special weather statement, May 30, 4:18 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
518 AM CDT MON MAY 30 2011

MNZ038-WIZ006-301045-
BURNETT-PINE-
518 AM CDT MON MAY 30 2011

...THUNDERSTORMS WITH GUSTY WINDS AND POSSIBLE HAIL...

AT 516 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEROUN TO 4 MILES
SOUTHEAST OF RANDALL TO 17 MILES SOUTH OF TRADE RIVER...MOVING EAST
AT 50 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

* THUNDERSTORMS WILL BE NEAR...
  TRADE LAKE AND GRANTSBURG BY 525 AM...
  CLOVERDALE AND ALPHA BY 530 AM...
  FALUN BY 535 AM...
  SIREN BY 540 AM...
  WEBSTER BY 545 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4567 9289 4572 9286 4573 9293 4596 9309
      4617 9251 4572 9225 4572 9251 4567 9252
      4564 9255 4564 9286

DC
Special weather statement, May 30, 4:34 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
534 AM CDT MON MAY 30 2011

MNZ025-026-033>038-301100-
CARLTON/SOUTH ST. LOUIS-CROW WING-NORTH CASS-NORTHERN
AITKIN-PINE-SOUTH AITKIN-SOUTH CASS-SOUTH ITASCA-
534 AM CDT MON MAY 30 2011

...THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE HAIL...

AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
TEN MILE LAKE TO PALISADE TO 6 MILES SOUTHEAST OF ASKOV...MOVING
NORTH AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  WABEDO AND BAIN BY 540 AM...
  SWATARA AND SHESHEBEE BY 545 AM...
  WHIPHOLT AND WALKER BY 550 AM...
  WRIGHT AND KERRICK BY 555 AM...
  TOBIQUE AND BARNUM BY 600 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4726 9468 4700 9338 4639 9249 4601 9261
      4662 9350 4686 9467

DC

The radar

The Duluth radar (KDLH), 116 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Burnett

When
May 30, 4:40 AM CST
Where
Burnett County, 3.01 mi SW of Hertel
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
45.792, -92.228

Hail, Washburn

When
May 30, 8:37 AM CST
Where
Washburn County, 7 mi W of Spooner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.830, -92.045

Hail, Washburn

When
May 30, 8:52 AM CST
Where
Washburn County, Spring Brook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.950, -91.680

Thunderstorm Wind, Washburn

When
May 30, 11:35 AM CST
Where
Washburn County, 1.63 mi SSE of Shell Lake Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.709, -91.905

Several 8-inch diameter trees were blown down about 5 miles west of Sarona on Highway D.

Hail, Bayfield

When
May 30, 1:04 PM CST
Where
Bayfield County, 4.73 mi SE of Namekagon
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
46.171, -90.981

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319410, 319411, 319412, 319413, 319414.